Alert archive / Oregon / Winter Storm Warnings in 2024
Winter Storm Warning 13, NWS Medford, OR
NWS Medford, OR issued this winter storm warning at Mar 11, 2024, 1:02 PM PDT for 4 counties in Oregon. It took effect at Mar 11, 2024, 2:00 PM PDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2024, 1:02 PM PDT (20:02 UTC)
- In effect from
- Mar 11, 2024, 2:00 PM PDT
- Expired
- Mar 12, 2024, 8:07 AM PDT
- In force
- 18 hr
- Issued by
- NWS Medford, OR
Counties Douglas County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR
The radar
The Medford radar (KMAX), 68 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
546 WWUS46 KMFR 112002 WSWMFR URGENT - WINTER WEATHER MESSAGE National Weather Service Medford OR 102 PM PDT Mon Mar 11 2024 ORZ027-028-121000- /O.NEW.KMFR.WS.W.0013.240311T2100Z-240313T0000Z/ /O.CON.KMFR.WW.Y.0021.240311T2100Z-240313T0000Z/ South Central Oregon Cascades- Siskiyou Mountains and Southern Oregon Cascades- Including the cities of Crescent Lake and Diamond Lake 102 PM PDT Mon Mar 11 2024 ...WINTER STORM WARNING IN EFFECT UNTIL 5 PM PDT TUESDAY... ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT TUESDAY... * WHAT...For the Winter Storm Warning, heavy snow expected. Total snow accumulations of up to 24 inches. Winds gusting as high as 45 mph. For the Winter Weather Advisory, snow expected. Total snow accumulations of 6 to 18 inches. Winds gusting as high as 45 mph. * WHERE...South Central Oregon Cascades north of Highway 66. Affected roadways include Highways 138, 232, 230, and 138 around Diamond Lake and Crater Lake as well as Highway 58 near Willamette Pass and Highway 140 through the Cascades. * WHEN...Until 5 PM PDT Tuesday. * IMPACTS...Travel could be very difficult to impossible. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... * Travel is strongly discouraged because of dangerous conditions. Do not detour during winter storms. * If you must travel, keep tire chains, a flashlight, blankets, food, water, medications, and a fully charged phone with you. * The safest place during a winter storm is indoors. * A Winter Storm Warning means that severe winter weather is likely and poses a threat to life and property. Take protective action now. && $$ ORZ030-121000- /O.CON.KMFR.WW.Y.0021.240311T2100Z-240312T2100Z/ Northern and Eastern Klamath County and Western Lake County- Including the cities of Crescent, Gilchrist, and Chemult 102 PM PDT Mon Mar 11 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT TUESDAY... * WHAT...Snow expected. Total snow accumulations of up to 5 inches. Winds gusting as high as 35 mph. * WHERE...Northern portions of Klamath County. This includes Highway 97 near Crescent and Chemult. * WHEN...Until 2 PM PDT Tuesday. * IMPACTS...Travel could be very difficult. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... * Slow down and allow extra time to reach your destination. * Carry tire chains and be prepared for snow covered roads and limited visibilities. * See https://www.tripcheck.com for the latest road conditions. * A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. && $$ CAZ080-121000- /O.CON.KMFR.WW.Y.0021.240311T2100Z-240312T2100Z/ Western Siskiyou County- 102 PM PDT Mon Mar 11 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT TUESDAY ABOVE 5000 FEET... * WHAT...Snow expected. Total snow accumulations of 6 to 10 inches. Winds gusting as high as 40 mph over exposed terrain. * WHERE...Elevations above 5000 feet in western Siskiyou County. This includes Etna Summit on Sawyers Bar Rd. * WHEN...Until 2 PM PDT Tuesday. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS... * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... * Slow down and allow extra time to reach your destination. * Carry tire chains and be prepared for snow covered roads and limited visibilities. * See https://www.tripcheck.com for the latest road conditions. * A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. && $$ Visit us at https://www.weather.gov/Medford
2 follow-up statements
498 WWUS46 KMFR 120956 WSWMFR URGENT - WINTER WEATHER MESSAGE National Weather Service Medford OR 256 AM PDT Tue Mar 12 2024 ORZ027-028-122215- /O.CON.KMFR.WS.W.0013.000000T0000Z-240313T0000Z/ /O.CON.KMFR.WW.Y.0021.000000T0000Z-240313T0000Z/ South Central Oregon Cascades- Siskiyou Mountains and Southern Oregon Cascades- Including the cities of Crescent Lake and Diamond Lake 256 AM PDT Tue Mar 12 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... * WHAT...For the Winter Storm Warning, heavy snow expected. Additional snow accumulations of up to 14 inches. Winds gusting as high as 45 mph. For the Winter Weather Advisory, snow expected. Additional snow accumulations of 4 to 11 inches. Winds gusting as high as 45 mph. * WHERE...South Central Oregon Cascades north of Highway 66. Affected roadways include Highways 138, 232, 230, and 138 around Diamond Lake and Crater Lake as well as Highway 58 near Willamette Pass and Highway 140 through the Cascades. * WHEN...Until 5 PM PDT Tuesday. * IMPACTS...Travel could be very difficult to impossible. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... * Travel is strongly discouraged because of dangerous conditions. Do not detour during winter storms. * If you must travel, keep tire chains, a flashlight, blankets, food, water, medications, and a fully charged phone with you. * The safest place during a winter storm is indoors. * A Winter Storm Warning means that severe winter weather is likely and poses a threat to life and property. Take protective action now. && $$ ORZ030-122100- /O.CON.KMFR.WW.Y.0021.000000T0000Z-240312T2100Z/ Northern and Eastern Klamath County and Western Lake County- Including the cities of Crescent, Gilchrist, and Chemult 256 AM PDT Tue Mar 12 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON... * WHAT...Snow expected. Additional snow accumulations of up to 4 inches. Winds gusting as high as 35 mph. * WHERE...Northern portions of Klamath County. This includes Highway 97 near Crescent and Chemult. * WHEN...Until 2 PM PDT Tuesday. * IMPACTS...Travel could be very difficult. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... * Slow down and allow extra time to reach your destination. * Carry tire chains and be prepared for snow covered roads and limited visibilities. * See https://www.tripcheck.com for the latest road conditions. * A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. && $$ CAZ080-122100- /O.CON.KMFR.WW.Y.0021.000000T0000Z-240312T2100Z/ Western Siskiyou County- 256 AM PDT Tue Mar 12 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON ABOVE 5000 FEET... * WHAT...Snow expected. Additional snow accumulations of 6 to 10 inches. Winds gusting as high as 40 mph over exposed terrain. * WHERE...Elevations above 5000 feet in western Siskiyou County. This includes Etna Summit on Sawyers Bar Rd. * WHEN...Until 2 PM PDT Tuesday. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS... * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... * Slow down and allow extra time to reach your destination. * Carry tire chains and be prepared for snow covered roads and limited visibilities. * See https://www.tripcheck.com for the latest road conditions. * A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. && $$ Visit us at https://www.weather.gov/Medford
854 WWUS46 KMFR 121507 WSWMFR URGENT - WINTER WEATHER MESSAGE National Weather Service Medford OR 807 AM PDT Tue Mar 12 2024 ORZ027-028-122315- /O.CAN.KMFR.WS.W.0013.000000T0000Z-240313T0000Z/ /O.CON.KMFR.WW.Y.0021.000000T0000Z-240313T0000Z/ South Central Oregon Cascades- Siskiyou Mountains and Southern Oregon Cascades- Including the cities of Crescent Lake and Diamond Lake 807 AM PDT Tue Mar 12 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... ...WINTER STORM WARNING IS DOWNGRADED... * WHAT...Snow. Additional snow accumulations of 2 to 5 inches, mainly this morning. Winds gusting as high as 35 mph. Snow showers will then linger this evening until 9 PM PDT with an additional inch possible. * WHERE...South Central Oregon Cascades north of Highway 66. Affected roadways include Highways 138, 232, 230, 138 around Diamond Lake, and 62 around Crater Lake, as well as Highway 58 near Willamette Pass and Highway 140 through the Cascades. * WHEN...Until 5 PM PDT this afternoon. * IMPACTS...Plan on slippery road conditions. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... * Slow down and allow extra time to reach your destination. * Carry tire chains and be prepared for snow covered roads and limited visibilities. * See https://www.tripcheck.com for latest road conditions. * A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. && $$ ORZ030-122100- /O.CON.KMFR.WW.Y.0021.000000T0000Z-240312T2100Z/ Northern and Eastern Klamath County and Western Lake County- Including the cities of Crescent, Gilchrist, and Chemult 807 AM PDT Tue Mar 12 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON... * WHAT...Snow. Additional snow accumulations of up to one inch. * WHERE...Northern portions of Klamath County. This includes Highway 97 near Crescent and Chemult. * WHEN...Until 2 PM PDT this afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... * Slow down and allow extra time to reach your destination. * Carry tire chains and be prepared for snow covered roads and limited visibilities. * See https://www.tripcheck.com for latest road conditions. * A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. && $$ CAZ080-122100- /O.CON.KMFR.WW.Y.0021.000000T0000Z-240312T2100Z/ Western Siskiyou County- 807 AM PDT Tue Mar 12 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON ABOVE 5000 FEET... * WHAT...Snow above 5000 feet. Additional snow accumulations of up to two inches. Winds gusting as high as 35 mph over exposed terrain. * WHERE...Elevations above 5000 feet in western Siskiyou County. This includes Etna Summit on Sawyers Bar Rd. * WHEN...Until 2 PM PDT this afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... * Slow down and allow extra time to reach your destination. * Carry tire chains and be prepared for snow covered roads and limited visibilities. * See https://www.tripcheck.com for latest road conditions. * A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this winter storm warning went out at Mar 11, 10:59 AM PDT, 2 hours 3 minutes earlier.
Area forecast discussion, Mar 11, 10:59 AM PDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1059 AM PDT Mon Mar 11 2024
Updated AVIATION Section
.DISCUSSION...No changes are needed for the forecast this morning.
Precipitation ahead of a warm front looks to reach the Oregon
coast later this morning. Rainfall is generally expected west of
the Cascades, although localized areas of brief snowfall are not
impossible. This occurred at both Camas Mountain and Galice
yesterday and could happen in spots again today. More snowfall
will fall over western Siskiyou County and along the Cascades,
with notable amounts of snowfall possibly getting past the
mountains and reaching Chemult and Crescent. Strong, gusty winds
will also move over higher terrain through tonight.
Please see current hazard products and previous discussions for
additional details. -TAD
&&
.AVIATION...11/18Z TAFs...A strong front is approaching the
coast currently and will move inland late this afternoon and
evening. Winds are increasing ahead of the front. Very strong winds
exist just above the surface, so there is a risk of low-level wind
shear along the coast through this afternoon. This risk also exists
in the Illinois/Umpqua valleys througn early this evening, and for
some areas east of the Cascades late this afternoon/evening.
Precipitation with the front will spread inland from the coast to
the Cascades through this afternoon, and for areas east of the
Cascades beginning late this afternoon/evening. This will result in
widespread MVFR conditions along the coast and areas of MVFR
conditions inland along with mountain obscurations. MVFR conditions
may increase for inland areas late this evening and tonight as
fairly widespread showers linger behind the front. Snow levels will
generally be in the 3,500-4,500 foot range, and while we are
expecting precipitation in Klamath Falls to be mostly rain, a wintry
mix of snow and rain is possible, especially during the evening and
overnight period. Little accumulation is expected, however.
Showers with areas of MVFR ceilings will persist Tuesday, but will
showers gradually diminish in coverage by Tuesday evening. -Spilde
&&
.MARINE...Updated 800 AM Monday, March 11, 2024...High and steep
west seas and gusty south winds will persist through late this
morning. A strong front will move across the waters this afternoon
and evening, bringing a mix of strong gales to storm force winds and
very steep, hazardous seas. Winds are expected to peak this
afternoon through early evening with storm force winds, expected
north of Cape Blanco and within 30 nm of shore. Winds will diminish,
but very steep seas will linger tonight. Seas will lower some and
become dominated by steep, westerly swell late tonight through
Wednesday.
High pressure builds in by Wednesday then remains in place through
late this week. North winds develop on Wednesday into Thursday and
areas of steep seas and gusty winds are expected for areas south of
Cape Blanco. These winds weaken on Friday and seas are expected to
trend lower. -CC
&&
.PREV DISCUSSION... /Issued 359 AM PDT Mon Mar 11 2024/
DISCUSSION...
The final cold front in this period of active weather will hit the
region later this evening. The biggest concern with this final
frontal passage is going to be wind. Some of the deterministic
models and even the high resolution ensemble forecast system are
predicting some strong winds 45kts with gusts to 60 knots in the
waters right next to the coast later this afternoon and early
evening. The current concern is if these winds can produce higher
wind gusts on the coast and the coastal headlands. The chance
isn't zero and probably around 25 percent or so. The front appears
to lose some strength as it moves inland and perhaps some of the
dynamics weaken. We don't issue wind advisories at the coast,
although this would be a good case to issue one as wind gusts
will be strong, but we don't have enough confidence for the high
wind warning winds. We should see wind impacts such as scattered
power outages in the afternoon hours as these winds hit the coast
and some of the higher terrain in Josephine and Douglas Counties.
Aside from wind, we'll see yet another period of snowfall
starting later this morning and continuing into Tuesday. Snow
levels will start out lower around 3000 feet before rising up to
4000 feet as some warmer air pushes in ahead of the next cold
front. Snowfall will be heaviest in the Cascades given the
westerly flow and we're forecasting up to a foot over the
ridgetops and mountains. This is a high end advisory event given
the snowfall rates around 1" an hour for about 12 hours. In
addition, the snow will continue to accumulate into Tuesday
morning, although it will be at a much lower rate as we transition
to showery precipitation mode. Overall, winter weather impacts
should be minor here as impacted locations are at fairly high
elevations and snowfall totals are generally under 1 foot.
Some showers could still linger into Tuesday afternoon and evening
with the PoP forecast around 50 percent in Douglas County and
northern Lake and Klamath Counties as the 500 mb trough remains
over head. Eventually, the low will slide to the east and high
pressure will begin to build in it's wake by Wednesday morning.
This high pressure may bring a welcome break for many as
temperatures will begin to feel more Spring like.
A thermal trough will setup along the Oregon coast with some light
east to north east flow developing by Thursday. Temperatures will
begin to trend warmer on Thursday. By Friday, Saturday and
Sunday, we're forecasting high temperatures in the 70's for many
locations west of the Cascades with 60's along the coast and even
east of the Cascades. These temperatures are about 10 degrees
warmer than normal and we're not anticipating any records to fall
this weekend.
-Smith
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 11 PM PDT this evening for ORZ023-024-031.
Winter Weather Advisory from 2 PM this afternoon to 5 PM PDT
Tuesday for ORZ027-028.
Winter Weather Advisory from 2 PM this afternoon to 2 PM PDT
Tuesday for ORZ030.
CA...Winter Weather Advisory from 2 PM this afternoon to 2 PM PDT
Tuesday above 5000 feet for CAZ080.
PACIFIC COASTAL WATERS...Small Craft Advisory until 11 AM PDT this
morning for PZZ350-356-370-376.
Gale Warning until 11 PM PDT this evening for PZZ350-356-370-
376.
Hazardous Seas Warning from 11 PM this evening to 2 AM PDT
Tuesday for PZZ350-356-370-376.
Storm Warning until 11 PM PDT this evening for PZZ350-370.
&&In the hours before
Local storm report, Mar 11, 7:07 AM PDT, 5 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Medford OR
707 AM PDT Mon Mar 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM Rain 6 E Gold Beach 42.42N 124.31W
03/11/2024 E1.98 inch Curry OR Trained Spotter
&&
ccThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 10:36 PM PDT | River Flood Watch | MFR | Coos, Curry, Douglas | 21 hr |
| Mar 11, 2:47 AM PDT | Hazardous Seas Warning | MFR | 23 hr | |
| Mar 11, 2:47 AM PDT | Storm Warning | MFR | 18 hr | |
| Mar 11, 9:58 AM PDT | High Wind Warning | MFR | Coos, Curry, Douglas | 13 hr |
Nearby
Winter Storm Warnings in Oregon, 2024Every winter storm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.